Meningitis Outbreak: Be Suspicious

A multi-state fungal meningitis outbreak linked to contaminated methylprednisolone means Texas physicians should be highly suspicious if a patient has an adverse reaction to an injection of the drug, the Texas Department of State Health Services (DSHS) advises. At least 12 people have died thus far, the Centers for Disease Control and Prevention (CDC) reports.

CDC said two Dallas-Fort Worth area clinics – one in Dallas and one in Southlake – received the drug. DSHS said about 100 patients received epidural or other injections from one or more of the three recalled lots of the medication. The contaminated drug was manufactured at the New England Compounding Center (NECC) in Framingham, Mass. NECC opened a recall center on Oct. 10.

"Individual patients who received injections with recalled lots of the product are being contacted directly. However, DSHS asks physicians to maintain a high index of suspicion for an adverse outcome, including but not limited to fungal meningitis, following a methylprednisolone injection of any kind," a DSHS statement said. "We recommend that you review the information on diagnosis, confirmation, and treatment for possible adverse outcomes on the CDC website. The investigation is complex, and new information is made available frequently."

The CDC says up to 13,000 people in Texas and 13 other states may have received the medicine between May 21 and Sept. 24. Federal health inspectors say they found a fungus in vials of the drug at the NECC plant.

Action Special Report, Oct. 12, 2012
 


Texas Confirms State’s First Meningitis Case Linked to Injectable Steroid 

The Texas Department of State Health Services has linked one case of meningitis to steroid injections produced by the New England Compounding Center.

The patient, an adult female from Central Texas, was evaluated after experiencing meningitis symptoms. Symptoms of meningitis include fever, nausea, vomiting, photophobia, neck stiffness and headache. The patient was hospitalized and is being treated with antifungal drugs. Additional details about the patient are not being released to protect the patient’s identity.

The recalled drug is a widely distributed steroid medication used to treat back pain and is administered by injection. Certain lots of the medication distributed by the NECC may be contaminated with a fungus that has led some patients to develop a rare form of fungal meningitis and stroke.

Harris Methodist Southlake Hospital in Southlake and Dallas Back Pain Management are the two Texas health care providers known to have used the implicated drugs. Approximately 131 patients are believed to have been treated with the steroid products, and they have all been contacted by the facilities.

The New England Compounding Center has voluntarily closed. All of its products have been recalled or are currently being withheld from use. Fungal infections associated with the steroid products cannot be transmitted from person to person.

Current case numbers nationwide are available from the Centers for Disease Control and Prevention at: http://www.cdc.gov/HAI/outbreaks/meningitis.html.

DSHS News Release, Oct. 12, 2012


Comment on this (Must be logged in to comment)

Add Comment

Text Only 2000 character limit

Looking for more?